Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could Zerit effect on Type II diabetes
Apr 13, 2005

I was diagnosed with AIDS in July 03 while in hospital for severe pneumonia. My VL was ~60,000 and CD4 was 3. I was put on Combivir and Kalentra with good initial results; VL dropped to <50 and CD4 began to slowly rise. I was already a Type II diabetic (I am 55) managing well on 1000 mg Metformin x2 and a (semi)low-carb diet. After leaving the hospital I was able to reduce the dose to half that, because of, I suspect, all the weight I had lost. At about the six month mark, I began to experience anemia whch quickly became serious, requiring tranfusions. My AIDS specialist switched me off the Combivirr to Zerit + Epivir; i.e., replacing the AZT in Combinvir with Zerit. The anemia cleared up although the red blood counts are still slightly off. However, shortly after the switch my diabetes problems increased; soon I was back on the maximum dose of Metformin, and then that plus another oral agent. To no good effect: I was soon on insulin. My native insulin production seems to have stopped. Before this I had good control; fasting glucose levels usually under 100 and long term at or under 5%, and I had only regained about 10 lbs from my hospital low weight. My initial experience on insulin was OK, but I am beginning to have problems which I will not detail here. Is there any database, any experience on the possible interrealtions between hiv/AIDS, its medications, and diabetes? My regular doctor and the AIDS specialist haven't been able to help and seem to feel that a successful anti-AIDS program should be continued, since the diabetes can be otherwise controlled. I actually tend to agree with that, but I don't really know. Any knowledge would be greatly appreciated. Thank you.

Response from Dr. Henry

Zerit (D4T) has been linked to fat/lipid abnormalites though general not as much related to glucose problems. The metabolic disturbances seen with Zerit could potentially aggravate a diabetic state. Often a different drug such as abacavir (Ziagen) or tenofovir (Viread) might be considered and a swtich made with careful observation. KH



Previous
How I can do from the side effects.
Next
Lipid Abnormalities and Non-NRTI Treatment Strategies....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement